Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 158, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Dec 10, 2004, 12:17 PM EST for Braxton County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2004, 12:17 PM EST (17:17 UTC)
- Expired
- Dec 10, 2004, 1:00 PM EST
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 101717
SVRRLX
WVC007-101800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1216 PM EST FRI DEC 10 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRAXTON COUNTY IN WEST VIRGINIA
* UNTIL 100 PM EST
* AT 1213 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKLE SIZE
HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF GASSAWAY...OR
14 MILES NORTHEAST OF CLAY...AND WAS MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GASSAWAY...
SUTTON...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3866 8051 3853 8087 3858 8093 3859 8097
3863 8098 3867 8102 3887 8059 3885 8058
3885 8052 3883 8049 3880 8049 3877 8044
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 10:30 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 10, 10:30 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1030 AM EST FRI DEC 10 2004 .SHORT TERM (REST OF TODAY)... CURRENT FORECAST ON TRACK WITH VERY LITTLE CHANGE. SEVERAL SHORT WAVES ROTATING AROUND DEVELOPING UPPER LOW OVER THE UPPER MIDWEST WILL KEEP CONVECTION IN OUR AREA LIKELY THROUGH THE DAY. ENOUGH BREAKS SEEN IN CLOUDS TO REACH EXPECTED MAX TEMPS THIS AFTERNOON. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 715 AM EST FRI DEC 10 2004 SHORT TERM... QUICK UPDATE TO INCREASE POPS FASTER FROM THE SOUTHWEST BASED ON BATCH OF SHOWERS DEVELOPING NEAR APPROACHING SURFACE LOW. AVIATION... LOW LEVEL MOISTURE IN PLACE WITH LARGE BUT POORLY DEFINED LOW PRESSURE SYSTEM OVER AND WEST OF THE AREA TODAY WILL EQUATE TO LIGHT FLOW WITH HIGHLY VARIABLE CONDITIONS RANGING ALMOST THE ENTIRE SPECTRUM OF FLYING CONDITIONS. CODED MOSTLY IFR TO MVFR WITH SOME VFR TODAY. SHOWERS WERE BEGINNING TO BECOME MORE NUMEROUS EARLY THIS MORNING AS THE CENTER OF THE SURFACE LOW APPROACHED THE AREA. THIS TREND WILL CONTINUE THIS MORNING AS THE LOW ACTUALLY MOVES INTO THE AREA. A POOL OF COLD AIR ALOFT MAY TRIGGER INSTABILITY SHOWERS THIS AFTERNOON. SOME THUNDER ALONG WITH SMALL HAIL ARE NOT OUT OF THE QUESTION. THE SURFACE COLD FRONT TRAILING SOUTH FROM THE LOW CROSSING THE AREA...AND THE LOW ITSELF...WILL PROVIDE SOME FOCUS FOR SHOWER DEVELOPMENT. LATER TONIGHT...WESTERLY FLOW WILL DEVELOP...BRINGING IN UPSLOPE LOW CLOUDS IN ERNEST. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 350 AM EST FRI DEC 10 2004 LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... LAST SHORTWAVE TRAVERSES CWA SUNDAY NIGHT...HOWEVER DUE TO LIMITED MOISTURE IT PASSES WITH LITTLE FANFARE. BRIEF PERIOD OF ANTICYCLONIC FLOW SUNDAY MAKING IT THE LAST MILD/ DRY DAY FOR A WHILE. STRONG COLD FRONT PASSES IN THE EARLY MORNING HOURS MONDAY WITH 40DM H10-H8 THICKNESS FALLS FM 06Z MON TO 06Z TUES. NOT A LOT OF MOISTURE TO TAP...THEREFORE CONTINUED CHANCY POPS SUNDAY NIGHT AND MONDAY. RAIN QUICKLY CHANGES TO SNOW BY 12Z AREA WIDE UNDER H8 TEMPS OF -10C. POCKETS OF ENERGY PASS MONDAY AND TUESDAY DURING THE DAYLIGHT HOURS COMBINE THAT WITH UPSLOPE WINDS AND LLVL MOISTURE...INSERTED CHC POPS FOR -SHSN AREA WIDE....HIGHEST EASTERN ZONES. LULL IN THE PRECIP FORECAST MONDAY NIGHT OUTSIDE THE MOUNTAINS WHERE UPSLOPE CONDITIONS PERSIST TAPPING EVERY BIT OF AVAILABLE MOISTURE. LONG WAVE PATTERN REMAINS UNCHANGED THROUGH MIDWEEK AS WESTERN CONUS RIDGE MAINTAINS STRENGTH ALLOWING COLD AIR FROM CANADA TO SPILL INTO THE OH VALLEY. BIT OF WARMING HINTED AT THURSDAY AS BL TEMPS RECOVER TO -6C...NONETHELESS BELOW NORMAL TEMPS FCST ALL WEEK. EXPECTING LITTLE IF ANY RECOVERY IN TEMPERATURES MONDAY WITH CAA DURING THE DAY. PRESENT HIGHS ARE BELOW GUIDANCE DAYS 3 THROUGH 5 AND THIS LINES UP WELL WITH 2M TEMPS. POTENTIAL FOR PROLONG SNOW ACCUMULATION STILL IN THE CARDS FOR THE MTNS SUNDAY NIGHT THROUGH WEDNESDAY. LOWLANDS COULD SEE A SUGAR COATING MONDAY UNDER A SNOW SHOWER...ALTHOUGH IT APPEARS SNOW WILL BE HIT OR MISS...NORMALLY THE CASE WITH DCVA INDUCED PRECIPITATION. ATMOSPHERE PRIMED WITH RH...TEMPS...AND OMEGA ALIGNING UP IN THE PRIME SNOW GROWTH (DENDRITIC) LAYER...WHICH MAY LEAD TO MODERATE BURSTS OF SNOW MON AND TUES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...JMV
Hazardous weather outlook, Dec 10, 4:36 AM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EST FRI DEC 10 2004 WVZ038-046-047-111000- POCAHONTAS WV-RANDOLPH WV-WEBSTER WV- 436 AM EST FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... UPSLOPE SNOW SHOWERS ARE LIKELY SATURDAY. AS TEMPERATURES FALL INTO THE UPPER 20S ABOVE 3500 FEET...AS MUCH AS FOUR INCHES OF SNOW ARE POSSIBLE THERE. AN ADVISORY FOR SNOW WOULD BE NEEDED IF THIS POTENTIAL CONTINUES TO HOLD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>037-039-040-111000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RALEIGH WV-RITCHIE WV- ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH- WAYNE WV-WIRT WV-WOOD WV-WYOMING WV- 436 AM EST FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TRM
In the hours before
Special weather statement, Dec 10, 10:04 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1004 AM EST FRI DEC 10 2004 WVZ006-013-024-025-101600- CABELL WV-LINCOLN WV-LOGAN WV-MINGO WV- 1004 AM EST FRI DEC 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1004 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM BARBOURSVILLE TO 11 MILES SOUTHWEST OF HARTS...OR FROM BARBOURSVILLE TO 9 MILES WEST OF MOUNT GAY...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SPURLOCKVILLE...RANGER...MUD...GILL...DEXTER AND WEST HAMLIN. EXPECT SMALL HAIL...UP TO PEA SIZE...AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. WINDS COULD GUST UP TO 30 MPH. 15
Special weather statement, Dec 10, 10:33 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1033 AM EST FRI DEC 10 2004 WVZ014-015-026-101545- BOONE WV-KANAWHA WV-PUTNAM WV- 1033 AM EST FRI DEC 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1033 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM HURRICANE TO 15 MILES SOUTHWEST OF MADISON...OR FROM HURRICANE TO 6 MILES NORTH OF MOUNT GAY...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE JULIAN...TORNADO...TEAYS VALLEY...ST. ALBANS...POCA AND NITRO. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. WINDS COULD GUST UP TO 35 MPH. 15
Special weather statement, Dec 10, 10:57 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1057 AM EST FRI DEC 10 2004 WVZ015-026-101645- BOONE WV-KANAWHA WV- 1057 AM EST FRI DEC 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1057 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES NORTH OF CROSS LANES TO 5 MILES SOUTHWEST OF MADISON...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SHARON...JULIAN...SYLVESTER...SOUTH CHARLESTON...SISSONVILLE AND PINCH. WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. SMALL HAIL UP TO PEA SIZE IS ALSO POSSIBLE. 15
Special weather statement, Dec 10, 11:23 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1123 AM EST FRI DEC 10 2004 WVZ016-027-101715- CLAY WV-ROANE WV- 1123 AM EST FRI DEC 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1123 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 26 MILES WEST OF CLAY TO 26 MILES SOUTHWEST OF CLAY...OR FROM 5 MILES NORTHEAST OF SISSONVILLE TO CHESAPEAKE... MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE AMMA... NEBO...WALTON...WALLBACK...IVYDALE AND GLEN. WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. SMALL PEA SIZE HAIL IS ALSO POSSIBLE. SEYMOUR
Local storm report, Dec 10, 11:24 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1124 AM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND GST 1 E HAMLIN 38.28N 82.09W
12/10/2004 0 MPH LINCOLN WV EMERGENCY MNGR
TREES DOWN NEAR THE INTERSECTION OF ROUTE 3 AND ROUTE 34.
&&
0
PGSpecial weather statement, Dec 10, 11:53 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1153 AM EST FRI DEC 10 2004 WVZ018-028-029-101745- BRAXTON WV-CALHOUN WV-GILMER WV- 1153 AM EST FRI DEC 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1153 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM EAST CENTRAL ROANE COUNTY TO WEST CENTRAL CLAY COUNTY...OR FROM 10 MILES SOUTHEAST OF SPENCER TO 5 MILES SOUTHWEST OF CLAY...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CHLOE... ROSEDALE...NORMANTOWN...SUTTON...SAND FORK AND GASSAWAY. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 15
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 10:17 AM EST | Severe Thunderstorm Warning | RLX | Lincoln | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.